One in seven methadone users had taken head shop products

By chillinwill · May 28, 2010 ·
Rating:
4/5,
  1. chillinwill
    FOURTEEN PER cent of methadone users also test positive for substances previously sold in head shops, new research has shown.

    Approximately one in seven samples tested by the Drug Treatment Centre Board (DTCB) were positive for compounds sold in the shops.

    The study, to be published next week in the Irish Medical Journal , analysed some 209 urine samples routinely collected from clients of the DTCB’s methadone maintenance programme.

    These are people being weaned off heroin and other opiates who are prescribed methadone as a replacement drug. Some 14 per cent of samples were positive for the drug mephedrone, known as “meow-meow”, “bubbles” or “blow”. In addition 3.3 per cent tested positive for methylone, marketed as “explosion” or “ease”, while 0.5 per cent of samples contained benzylpiperazine (BZP).

    Those who tested positive for the head shop compounds were aged between 21 and 52; less than 30 per cent of these clients were female. According to the authors, their results confirm the tendency for drug abusers to use more than one illicit drug. “Co-abuse of head shop compounds with opiates is significant, with 12 of the 29 head shop positive patients abusing opiates,” they say. Cocaine and benzodiazepines were also identified in the samples.

    Referring to the substance control measures recently announced by the Department of Health, the researchers note: “This should decrease their usage; however, unfortunately as one drug is placed under control, other drugs are produced to replace it in the market. Newer groups of drugs, such as the aminoindanes, MDAI and MDMAI, are probably already lined up to replace these compounds.”

    The Minister for Justice plans to introduce legislation banning any new compounds with psychoactive effects even if they are not specified in the Misuse of Drugs Act.

    Drugs such as mephedrone and methylone cause euphoria and increased energy and are also associated with nose bleeds and increased heart rate. Hallucinations and paranoia have also been reported by users, with a number of deaths linked to their use.

    MUIRIS HOUSTON
    May 28, 2010
    Irish Times
    http://www.irishtimes.com/newspaper/ireland/2010/0528/1224271300020.html

    Share This Article

Comments

To make a comment simply sign up and become a member!